Indiana, 2008

High Wind in Indiana, September 14, 2008

September 14, 2008 · NWS LMK · 11 events in 10 counties and zones

The remnants of Hurricane Ike moved across the Ohio Valley on the morning and afternoon of September 14th. This system combined with an upper level trough and surface cold front approaching the region to bring very strong surface wind gusts to the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The remnants of Hurricane Ike moved across the Ohio Valley on the morning and afternoon of September 14th. This system combined with an upper level trough and surface cold front approaching the region to bring very strong surface wind gusts to the area. Widespread damage occurred, with measured wind gusts in excess of 81 mph. Three deaths were directly attributed to the storm, along with 4 known injuries across south central Indiana, where more than 100,000 people were without power for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 14, 9:27 AM EST, 13 minutes earlier.

Area forecast discussion, Sep 14, 9:27 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1027 AM EDT SUN SEP 14 2008

.UPDATE (REST OF TODAY)...

CHALLENGING FORECAST FOR TODAY. MADE SOME ADJUSTMENTS TO POP
FORECAST FOR THIS AFTERNOON. LEFT AS IS FROM 18Z-21Z BUT QUICKLY
DIMINISHED POPS THEREAFTER BASED ON CURRENT RADAR TRENDS...LATEST
NAM MODEL RUN AND FORECAST SOUNDINGS. WHILE LOW LEVELS REMAIN VERY
MOIST THROUGH THE DAY...QUITE A BIT OF DRY AIR BEGINS TO SINK INTO
THE AREA AFTER 18Z. ALSO...LAPSE RATES ARE VERY UNIMPRESSIVE WITH
PLENTY OF WARM AIR ALOFT COUPLED WITH SUBSIDENCE I BELIEVE WILL
INHIBIT ANY WIDESPREAD THUNDERSTORM ACTIVITY. IT SHOULD BE NOTED
THAT ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE A POTENTIAL
DAMAGING WIND THREAT.

AS FOR THE WIND FORECAST...INCREASED WINDS FOR THE REST OF THE DAY
WITH 25 KTS FOR MUCH OF THE CWA WITH GUSTS UP TO 40 TO 45 KTS. BASED
THIS ON CURRENT OBSERVATIONS ACROSS THE CWA AS WELL AS OBSERVATIONS
UPSTREAM. WILL STAY WITH THE WIND ADVISORY AND NOT UPGRADE TO HIGH
WIND WARNING AS WE BELIEVE THE HIGHEST WIND GUSTS WILL STAY JUST TO
THE NORTH OF THE CWA.

OTHERWISE...TEMPERATURE FORECAST LOOKS IN GOOD SHAPE WITH HIGHS IN
THE MID 80S ACROSS MOST OF THE AREA. UPPER LEVEL CLOUDINESS WILL
CONTINUE TO INCREASE THROUGH THE DAY AS TROPICAL DEPRESSION IKE
CONTINUE TO TRACK TO THE NORTHEAST. COLD FRONT ALSO APPROACHING THE
AREA AND LOOKS ON TRACK TO PASS THROUGH THE CWA OVERNIGHT.

.SHORT TERM (TODAY AND TONIGHT)...

TROPICAL DEPRESSION IKE WAS OVER WESTERN ARKANSAS EARLY THIS MORNING
AND CONTINUES TO MOVE NORTHEAST AND WILL ACCELERATE ACROSS ILLINOIS
AND OHIO AS IT GETS CAUGHT UP IN AN UPPER LEVEL TROUGH AND SURFACE
COOL FRONT. TWO CONCERNS FOR TODAY/S FORECAST. FIRST IS THE WIND
SPEED AND SECOND SHOWERS AND THUNDERSTORMS.

THE PRESSURE GRADIENT WILL REMAIN STRONG AND LOWER LEVEL WINDS
FORECAST TO REACH 40 KT PLUS AT 2-4 THSD FT THIS AFTERNOON. WITH
DAYTIME MIXING EXPECT SURFACE WINDS TO GUST TO GREATER THAN 30 KTS.
WILL KEEP WIND ADVISORY IN EFFECT FROM LATE MORNING UNTIL 00Z. WINDS
WILL DIMINISH THIS EVENING AS THE LOW MOVES OFF TO THE NORTHEAST.

THE SECOND CONCERN IS PRECIPITATION OCCURRING ALONG THE COLD FRONT
TO THE SOUTH OF THE IKE. MOISTURE REMAINS VERY HIGH WITH SURFACE DEW
POINTS CLOSE TO 70 AND LAYER PRECIPITABLE WATER FORECASTS OF 2
INCHES. THIS COMBINED WITH A VERY STRONG SOUTH-SOUTHWEST FLOW OF 50
TO 70 KTS AT 850MB WILL SET THE STAGE FOR THUNDERSTORMS WITH STRONG
WIND GUSTS AND POSSIBLE TORNADOES ACCOMPANYING THE FRONTAL PASSAGE
ACROSS THE AREA THIS AFTERNOON. THIS OCCURRING DURING PEAK AFTERNOON
HEATING HEIGHTENS THE THREAT.

TONIGHT AS THE LOW MOVES AWAY FROM THE AREA...DRIER AIR WILL FILTER
SHOWERS WILL DECREASE RAPIDLY BEHIND THE FRONT.

.LONG TERM (MONDAY THROUGH SATURDAY)...

VERY PLEASANT WEATHER IS ON THE WAY. WE WILL BE IN THE VICINITY OF
UPPER LEVEL TROFINESS THROUGH AT LEAST MID-WEEK BEFORE UPPER RIDGING
BUILDS IN FOR THE WEEKEND. HOWEVER AT THE SURFACE SPRAWLING HIGH
PRESSURE WILL TAKE ITS TIME MOVING FROM THE GREAT PLAINS INTO THE
OHIO VALLEY...WITH A REINFORCING HIGH THEN SLIDING SOUTHEAST FROM
CENTRAL CANADA INTO THE GREAT LAKES AND NEW ENGLAND. DEEP MOISTURE
WILL BE LACKING...WITH MOIST AIR MASSES RESTRICTED TO THE
ATLANTIC...THE GULF OF MEXICO...AND CANADA. SO...WILL CONTINUE WITH
THE DRY FORECAST. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL
FOR THIS TIME OF YEAR. EACH SUCCESSIVE DAY THIS WEEK WILL SEE FEWER
CLOUDS THAN THE PREVIOUS DAY...SO AFTER A FAIR AMOUNT OF CLOUDINESS
ON MONDAY AS THE REMNANTS OF IKE PULL OFF TO THE NORTHEAST...WE WILL
BE SEEING PLENTY OF BLUE SKIES BY MID- AND LATE-WEEK WITH
COMFORTABLE TEMPERATURES AND GENTLE NORTH TO NORTHEAST BREEZES.

&&

.AVIATION (12Z TAFS)...

CONDITIONS TO REMAIN VFR FOR MOST OF TAF PERIOD...MAIN CONCERN WILL
BE GUSTY WINDS OVER 30 KTS AFTER 14Z TODAY.

SOUTHERLY WINDS TO OUR WEST AND SOUTH CONTINUE TO INCREASE WITH
GUSTS TO AROUND 20 KTS. AT 3 THSD FT WIND PROFILES WERE SHOWING 50
KTS. WITH WINDS AT LEX AND SDF HOLDING AROUND 9-10 KTS WILL KEEP LOW
LEVEL WIND SHEAR IN UNTIL 14Z. THEN THE FASTER WINDS ALOFT WILL
BEGIN TO MIX DOWN. EXPECT GUSTS 5O 30 TO 35 KTS AFTER 14Z.

THE REMNANTS OF IKE WILL REACH THE MISSOURI-ILLINOIS BORDER SHORTLY
AFTER 12Z THEN WILL RACE NORTHEAST TO LAKE ERIE BY EVENING. SHOWERS
AND THUNDERSTORMS ALONG A COLD FRONT WILL SWEEP INTO CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. WITH THE STRONG
WINDS AND SHEAR...EXPECT THUNDERSTORMS WITH STRONG WINDS...POSSIBLY
SEVERE TO OCCUR ALONG THE FRONT. VSBYS COULD DROP INTO MVFR RANGE
DURING HEAVIER RAIN.

AS IKE CONTINUES TO MOVE AWAY FROM THE AREA...WINDS WILL DIMINISH
AND CONDITIONS WITH VFR CONDITIONS OVERNIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY...14-00Z SUNDAY.
IN...WIND ADVISORY...14-00Z SUNDAY.
&&

UPDATE.......LS
SHORT TERM...MBS
LONG TERM....13
AVIATION.....MBS
Hazardous weather outlook, Sep 14, 3:38 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 AM EDT SUN SEP 14 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
438 AM EDT SUN SEP 14 2008 /338 AM CDT SUN SEP 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SURFACE WINDS WILL INCREASE TO AROUND 30 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOONON AS THE REMNANTS OF IKE MOVE NORTHEAST ACROSS
ILLINOIS AND INDIANA. AS A RESULT A WIND ADVISORY HAS BEEN ISSUED
FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL INCREASE ACROSS SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY FROM LATE THIS MORNING INTO
THIS EVENING. RAIN COULD BECOME HEAVY AT TIMES...ESPECIALLY
ACROSS SOUTH CENTRAL INDIANA. SOME OF THESE STORMS COULD BECME
SEVRE WITH GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SCHOLZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Orange

When
September 14, 9:40 AM EST to 1:00 PM EST
Where
Orange forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Trees were downed at the Patoka Lake campground. Unknown structural damage was reported, along with trees and power lines down across the county. An anemometer on a hilltop location in Paoli measured an 81 mph gust.

High Wind, Dubois

When
September 14, 10:35 AM EST to 12:15 PM EST
Where
Dubois forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

The Huntingburg ASOS measured several wind gusts up to 61 mph. Area emergency managers also reported numerous trees and power lines downed across the county.

High Wind, Crawford

When
September 14, 10:45 AM EST to 11:59 AM EST
Where
Crawford forecast zone
Measured
56 kt (64 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Four injuries were reported in Milltown due to falling trees. Numerous trees and power lines were downed across the county, with some trees having fallen on houses and cars. Downed power lines caused fires to break out near Marengo and English.

High Wind, Floyd

When
September 14, 10:56 AM EST to 1:24 PM EST
Where
Floyd forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Numerous tress and power lines downed across the county. Trained spotter estimated winds of 60 mph in Floyds Knobs. Broadcast media also reported a family trapped in a car from a fallen tree on Highway 11 near New Albany and also reported that part of the roof of Crestview Hall at Indiana University Southeast had blown off. Other structural damage in New Albany was also reported.

High Wind, Dubois

When
September 14, 11:25 AM EST
Where
Dubois forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

Seventy mph wind were reported by a spotter at the Jasper Middle School.

High Wind, Harrison

When
September 14, 11:25 AM EST to 12:00 PM EST
Where
Harrison forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down across the county.

High Wind, Clark

When
September 14, 11:30 AM EST to 4:51 PM EST
Where
Clark forecast zone
Measured
56 kt (64 mph) estimated gust
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Two deaths occurred in the county. One fatality occurred when a tree limb hit a man in his home in Charlestown. Another fatality occurred in Memphis when a falling tree struck a woman. Numerous trees and power lines were downed across the county. Roofing shingles and gutters were also observed blowing around. Interstate 65 was closed briefly south of mile post 10 due to downed power lines.

High Wind, Washington

When
September 14, 11:30 AM EST to 1:30 PM EST
Where
Washington forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

A wind gust of 70 knots was measured at the Little York mesonet site. Numerous trees and power lines were downed, extensive damage to a pole barn was reported, and a tree fell on a house in Salem.

High Wind, Perry

When
September 14, 12:00 PM EST
Where
Perry forecast zone
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

One fatality occurred in Tell City when a tree fell on a man. Damage to the Post Office and multiple other buildings occurred in Tell City and across the County.

High Wind, Scott

When
September 14, 12:45 PM EST to 1:00 PM EST
Where
Scott forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

Numerous trees and power lines were downed. The roof of the courthouse in Scottsburg was blown off.

High Wind, Jefferson

When
September 14, 12:45 PM EST
Where
Jefferson forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

Many trees and power lines were reported down across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Clark2008-09-1436FemaleUnknownDirect
High Wind, Clark2008-09-1462MalePermanent HomeDirect
High Wind, Perry2008-09-1422MaleUnder TreeDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134960, 134961, 134963, 134964, 134962, 134965, 134966, 134968, 134970, 134967, 134969.